Can Psychiatric Meds Cause Acne?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Can Psychiatric Meds Cause Acne?


I was diagnosed about 10 years ago with bipolar. Since then, I have tried Depakote, Remoren, Abilify, Geodon, Zoloft, Paxil, Prozac, Effexor, and now, I currently take 350 mg of Wellbutrin XL and 100 mg of Seroquel. Ever since I started taking med's, I have experienced horrible cystic acne. After trying antibiotics, all kinds of creams/washes/chemical peels/laser treatments, I decided I wanted to try Accutane. After seeing my dermatologist, she needed me to get a "letter" of approval from my psychiatrist who was not interested in doing so. So, after finding a willing dermatologist, I will be starting the Accutane tomorrow. My issue is this- is it possible that from all of the psychiatric medications I have been on the past 10 years; has caused my acne? My psychiatrist can't seem to give me a definite answer. I am extremely frustrated with having spent thousands of dollars trying to clear up my face (which bothers me quite a bit) and having nothing work. Accutane seems to be my last resort- but if the current med's I am on are the cause of my acne than I worry I am wasting more time and money. I have had my hormones checked, all kinds of bloodwork done to make sure there are no imbalances that may be causing my acne and everything has come back negative which leads me to wonder if all of the med's I have ever taken have caused my acne. I have tried 3 times in the past 5 years or so to wean myself off of the med's to see if maybe they were the cause, unfortunately I end up getting depressed again and very irritable so I always end up back on my med's. Any advice would be great, I seem to not be conveying my agitation with my acne "well enough" for anyone to understand. Thanks so much.
 

Dear Jenny--
I regret that because of a problem in letter-management, my error, this reply is likely to reach you well after the changes you have asked about have already taken place, the starting of Accutane.  However, let's look at some of the "big picture" questions you are asking here.

1.  Can some of these medications cause acne? Well, fortunately, perhaps the most famous psychiatric medication for causing acne is not on your list: lithium.  However, in the last few years (perhaps not when you started it), Depakote -- which is now available as a generic divalproex, a form of valproate -- has been recognized to likely be a cause of polycystic ovarian syndrome (PCOS).  PCOS can cause acne.

What is polycystic ovarian syndrome?  Well, I'll bet you're going to go look that up.  You will quickly learn that if you are menstrual cycles are normal, this is much less likely to be the explanation of your severe acne.  Nevertheless, go ahead and learn more.  If you Google PCOS bipolar or PCOS Depakote you’ll find at the top of the list this page on PCOS and Depakote. It includes a link to a basic description of PCOS, and then proceeds to show you the research that made this connection.

While it would be understandable to be quite angry about having been given a medication that could possibly have caused or worse and your acne, you will see on that page I linked above that this story emerged over years, and only recently has been relatively strongly affirmed.  Many psychiatrists have not yet changed their prescribing practices on the basis of this presumed connection.

By contrast, none of the rest of the medications on your list has a well-recognized connection to act any, to my knowledge.  I'll bet you could find it on a list of potential side effects that have been experienced by someone, somewhere, at least a few times; but they are not famous for this -- certainly not like lithium.

2.  Does stress, such as the stress of mood symptoms in bipolar disorder, make acne worse?  In other words, and is it possible that the target, rather than the bullet, is actually involved in this acne problem?  I just did some looking around Pub Med, the search engine for the national Library of medicine, to see what the literature on stress and Acme shows.  Overall, it seems fairly well recognized that there is some connection, but it is not well understood, nor is it a very strong factor, at least according to some studies.

3. If you’re on Accutane now, I hope that’s going well. Of course you’d want to check in with your psychiatrist early if symptoms are emerging or changing.  Good luck with the process –

Dr. Phelps



Published May, 2009
 

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?